Hail, Muscatine
- When
- July 7, 3:58 PM CST
- Where
- Muscatine County, 1.7 mi ESE of Moscow
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.570, -91.050
Quarter-sized hail fell 2 miles southwest of Wilton, IA at 458 pm July 7.
A cold front moved into eastern Iowa during the evening of July 7 producing showers and thunderstorms. Some of the storms surpassed severe thresholds producing hail larger than 3/4 of an inch in diameter and wind gusts over 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moved into eastern Iowa during the evening of July 7 producing showers and thunderstorms. Some of the storms surpassed severe thresholds producing hail larger than 3/4 of an inch in diameter and wind gusts over 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT MON JUL 7 2008 .SYNOPSIS... 18Z ANALYSIS INDICATED A NEARLY STATIONARY FRONT EXTENDING NORTHEAST FROM A LOW IN FAR SW KS...THROUGH NW AND N CENTRAL IA TO UPPER MI. DVN CWFA WAS IN THE WARM SECTOR...WHERE SUBSIDENCE AND CLEARING SKIES BEHIND THE OVERNIGHT MCS HAS ALLOWED TEMPERATURES TO RECOVER INTO THE UPPER 80S TO LOWER 90S WITH DEW POINTS WELL INTO THE 70S...DUE TO A DEEP AND NEARLY TROPICAL MOIST AIRMASS. NUMEROUS OUTFLOW BOUNDARIES LINGERED ACROSS THE FORECAST AREA...WITH THE MOST NOTABLE ON RADAR REFLECTIVITY AND FROM TCU SEEN ON SATELLITE AND LOCALLY OUT THE WINDOW CURVING UP FROM NEAR LINCOLN IL THROUGH THE QUAD CITIES TO JUST WEST OF DUBUQUE. WEST OF THIS BOUNDARY...MLCAPES WERE WELL INTO THE 2000 TO 3000 J/KG AND HEAT INDEX VALUES ABOVE 100 AT SOME SITES. ALOFT...12Z ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING INTO THE WESTERN DAKOTAS. ..SHEETS.. && .SHORT TERM...TONIGHT AND TUESDAY... THE SHORT WAVE IS PROGGED TO CONTINUE EASTWARD PROVIDING LIFT FOR FURTHER THUNDERSTORM DEVELOPMENT IN THE VERY UNSTABLE AIRMASS THIS AFTERNOON AND EVENING...WHICH WILL DRIVE THE MAIN FRONT SOUTHWARD THROUGH IA AND IL TONIGHT INTO TUESDAY. SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL REMAIN A THREAT UNTIL THIS BOUNDARY PUSHES SOUTH OF THE AREA LATE TUESDAY. WITH HIGH WET BULB ZERO...HIGH INSTABILITY AND INCREASING LOW LEVEL JET...MAIN SEVERE POTENTIAL IS FOR DAMAGING WIND. ..SHEETS/33.. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY... ZONAL FLOW PATTERN WILL CONTINUE THROUGH THE NEXT 7 DAYS...WITH PERIODIC BOUNDARIES AFFECTING THE SERVICE AREA THROUGH THE PERIOD. MAIN FORECAST CHALLENGE WILL BE TIMING THE BOUNDARIES AND DETERMINING HOW FAR SOUTH EACH WILL GO. THROUGH THE MID RANGE HAVE FAVORED THE ECMWF. AS FOR SPECIFICS...COLD FRONT WILL CLEAR THE SERVICE AREA BY LATE TUESDAY...BRINGING SLIGHTLY COOLER AIR MASS AND WITH SLIGHTLY LOWER DEW POINTS FOR WEDNESDAY. HOWEVER...RELIEF WILL BE BRIEF. RETURN FLOW AS EARLY AS THURSDAY WILL JUICE THINGS UP RAPIDLY. AS WE GET INTO THE WEEKEND...WILL HAVE TO MONITOR CLOSELY FOR POTENTIAL HEAT ADVISORY ESPECIALLY FRIDAY AND/OR SATURDAY. WITH THE SURFACE TROUGH OVER THE NORTHERN PLAINS THROUGH LATE WEEK...MAIN STORM TRACK SHOULD STAY NORTH OF OUR CWFA UNTIL COLD FRONT BEGINS ITS PUSH ACROSS THE UPPER MIDWEST FRIDAY INTO SATURDAY. ALTHOUGH ECMWF HAS GENERALLY BEEN SLOWER WITH THE SOUTHWARD PROGRESS OF THE SURFACE BOUNDARIES...A QUICK LOOK AT THE LATEST 12Z ECMWF SHOWS THAT IT IS NOW PUSHING THE LATE WEEK COLD FRONT RAPIDLY THROUGH THE AREA SATURDAY...SIMILAR TO THE GFS. THIS SOLUTION IS A SIGNIFICANT DEPARTURE FROM PREVIOUS RUNS...SO WILL KEEP AN EYE ON IT AND WAIT FOR A LITTLE MORE CONSISTENCY BEFORE MAKING A SIGNIFICANT CHANGE TO THE FORECAST FOR THE WEEKEND. ..33.. && .AVIATION... THUNDERSTORMS DEVELOPING ALONG A STATIONARY FRONT IN NORTHWEST AND NORTH CENTRAL IOWA WILL BECOME MORE NUMEROUS AND DEVELOP SOUTHEAST THIS EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE CENTRAL PLAINS. OTHERWISE...CONDITIONS TO REMAIN VFR THIS AFTERNOON WITH BREEZY SOUTH WINDS. HAVE KEPT THUNDERSTORM CHANCES OUT OF THE TERMINAL FORECASTS UNTIL EVENING...HANDLING THE LOW POTENTIAL IN THE AFTERNOON WITH CB CLOUD TYPE. THEN...HAVE INCREASING CHANCES IN FORM OF PROB30...THEN TEMPO GROUPS FOR THUNDERSTORMS WITH STRONG GUSTY WIND AND MVFR CONDITIONS SPREADING ACROSS THE TERMINALS IN THE EVENING AND OVERNIGHT. ALTHOUGH NOT IN THE FORECASTS...VERY HEAVY RAIN IN STRONGER THUNDERSTORMS MAY REDUCE VISIBILITY TO LIFR AT TIMES. BULK OF THE THUNDERSTORMS WILL EXIT EAST OF THE AREA AFTER SUNRISE TUE. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT MON JUL 7 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER MUCH OF THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINS AND SMALL HAIL WILL ALSO BE POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP. SCATTERED THUNDERSTORMS WILL BE ONGOING THIS MORNING ALONG AND NORTH OF HIGHWAY 30. THESE STORMS SHOULD DIMINISH BY MID MORNING. THIS AFTERNOON AND EARLY THIS EVENING ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP. THE SCATTERED STORMS WILL BE MAINLY OVER EAST CENTRAL IOWA WITH ISOLATED STORMS EXPECTED TO THE EAST AND SOUTH. LATE THIS EVENING AND OVERNIGHT A MORE ORGANIZED AREA OF THUNDERSTORMS WILL MOVE THROUGH THE AREA. THE GREATEST RISK OF SEVERE WEATHER WITH THESE STORMS WILL BE NORTH OF INTERSTATE 80. THESE STORMS WILL ALSO HAVE THE BEST POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS ESPECIALLY OVER AREAS NORTH OF HIGHWAY 30. TEMPERATURES IN THE LOW 90S AND HIGH HUMIDITY LEVELS WILL CAUSE THE HEAT INDEX TO REACH THE MIDDLE AND UPPER 90S TODAY OVER AREAS ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY MAINLY SOUTHEAST OF A WHAT CHEER IOWA TO FREEPORT ILLINOIS LINE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 60 MPH. MARGINALLY SEVERE HAIL TO PENNY SIZE IS POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO CAUSE PONDING OF WATER IN LOW LYING AREAS. SUMMER HEAT AND HUMIDITY WILL RETURN FRIDAY THROUGH SUNDAY. ACTUAL MAXIMUM TEMPERATURES WILL BE NEAR OR ABOVE 90 DEGREES IN MANY LOCATIONS. THESE HOT TEMPERATURES WHEN COMBINED WITH HIGH HUMIDITY WILL CREATE HEAT INDICIES TO 95 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80. HAASE/DLF
The Quad Cities radar (KDVN), 39 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter-sized hail fell 2 miles southwest of Wilton, IA at 458 pm July 7.
Wind gusts estimated to be 60 mph were observed in Mechanicsville, IA at 511 pm July 7.
Wind gusts estimated to be 70 mph blew a tree down across a car in Olin, IA around 526 pm July 7.
Wind gusts estimated to be 60 mph were observed in Olin, IA at 528 pm July 7. This report was relayed by the Jones County Sheriff's Office.
Wind gusts measured to be 60 mph were observed in Norway, IA at 830 pm July 7. Sustained wind speeds of 50 mph were also observed for a brief period.
Wind gusts estimated to be 60 mph were observed 1 mile south southeast of Cedar Rapids, IA at 840 pm July 7.
Wind gusts estimated to be 70 mph were observed 3 miles east of Cedar Rapids, IA at 846 pm July 7.
Wind gusts estimated to be 60 mph caused a power outage in Swisher, IA at 859 pm July 7.
Wind gusts estimated to be 60 mph were observed 1 mile southeast of Sunbury, IA at 936 pm July 7. This report was relayed by a law enforcement official.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127067, 127068, 127070, 127071, 127072, 127073, 127075, 127077, 127080.